Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2018, 7:48 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 7:48 AM CDT (12:48 UTC)
- Expired
- Apr 13, 2018, 8:30 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 7:50 AM CDT | HAIL 1 | 5 Wsw Seneca, WI | 2 INCHES OF ACCUMULATED 1 INCH HAIL ON THE GROUND. |
| Apr 13, 8:00 AM CDT | HAIL 0.75 | 1 W Mount Zion, WI | |
| Apr 13, 8:05 AM CDT | HAIL 1 | 4 Wsw Boaz, WI | REPORT TAKEN FROM PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Apr 13, 8:15 AM CDT | HAIL 0.5 | Gillingham, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KARX 131248
SVRARX
WIC023-103-131330-
/O.NEW.KARX.SV.W.0002.180413T1248Z-180413T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
748 AM CDT FRI APR 13 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Richland County in southwestern Wisconsin...
Northern Crawford County in southwestern Wisconsin...
* Until 830 AM CDT
* At 748 AM CDT, a severe thunderstorm was located 12 miles northeast
of Harpers Ferry, or 16 miles east of Lansing, moving east at 55
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Richland and northern Crawford Counties, including
the following locations: Westport, Excelsior, Seneca, Soldiers
Grove and Orion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9055 4318 9063 4322 9109 4326 9106
4331 9111 4334 9117 4338 9119 4344 9044
4320 9043
TIME...MOT...LOC 1248Z 258DEG 47KT 4328 9092
HAIL...1.00IN
WIND...<50MPH
$$
Hollan2 follow-up statements
167
WWUS53 KARX 131259
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
759 AM CDT FRI APR 13 2018
WIC023-103-131330-
/O.CON.KARX.SV.W.0002.000000T0000Z-180413T1330Z/
Richland WI-Crawford WI-
759 AM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...
At 758 AM CDT, a severe thunderstorm was located 12 miles north of
Boscobel, or 17 miles west of Richland Center, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Public. Quarter size hail was reported near Lynxville, WI
at 745 AM CDT.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Excelsior, Soldiers Grove, Gays Mills, Mount Sterling, Boaz, Bell
Center, Eagle Cave, Horrigan Ridge, Rolling Ground, Five Points, and
Bosstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4322 9054 4323 9061 4325 9076 4327 9083
4332 9094 4340 9094 4344 9044 4321 9043
TIME...MOT...LOC 1258Z 257DEG 48KT 4332 9074
HAIL...1.00IN
WIND...<50MPH
$$
Hollan011
WWUS53 KARX 131310
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
810 AM CDT FRI APR 13 2018
WIC023-103-131330-
/O.CON.KARX.SV.W.0002.000000T0000Z-180413T1330Z/
Richland WI-Crawford WI-
810 AM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...
At 809 AM CDT, a severe thunderstorm was located 8 miles west of
Richland Center, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Public. Quarter size hail was reported in Gays Mills at 755
AM CDT.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Excelsior, Soldiers Grove, Boaz, Eagle Cave, Horrigan Ridge, Tavera,
Gillingham, Rolling Ground, Five Points, Bosstown, Basswood,
Montgomeryville and Sabin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4323 9053 4324 9060 4325 9066 4330 9071
4335 9079 4341 9081 4344 9044 4321 9043
TIME...MOT...LOC 1309Z 257DEG 48KT 4335 9055
HAIL...1.00IN
WIND...<50MPH
$$
HollanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:35 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 13, 6:35 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Fri Apr 13 2018
.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Fri Apr 13 2018
Impactful winter storm promises a variety (if not all) wintry
precipitation types tonight into Sunday.
1)Nuts and Bolts: Warm front running west to east across southern IA
into northern IL today, with a relatively strong fetch of low level
moisture transport/850 mb jet driving into and north of the front.
Pcpn will blossom mostly north of the front, with x-sections also
pointing to sloping frontogenetic lift extending well north into
central MN/WI. Not much reason for that front to move north with the
rain cooled air and it's parent upper level trough taking a nearly
due east track through the plains. The models develop a closed low
with the trough moving out of the rockies today, gradually working
it into the local area by Sat afternoon. The banded pcpn along and
north of the warm front will get a nudge east, but the region then
comes under the purview of the deformation region north/west of the
sfc low. A long lived pcpn event will result, with pcpn blossoming
this morning, continuing into Sunday afternoon/night. Intensity will
vary with various bits of upper level energy enhancing the lift.
Meanwhile, some instability still slated to build across the southern
half of the forecast area for the afternoon/evening. While any
severe threat is expected to lie farther to the south, a few
stronger storms are possible.
2)Pcpn type considerations: temperatures going to play a role in
what falls. NAM/GFS/EC max wet bulb temps close to +3 C through 00z
Sat - and then they start to differ after that. For example, the EC
brings colder, drier air in from the north quicker, cooling the
max wet bulb to around 0C along/north of the I-90 corridor by 12z
Sat. The NAM and GFS are mostly above zero across the entire
forecast area. All models continue to cool it down a loft as the low
approaches and moves east, but continue to show differences.
Meanwhile, ice in cloud also presenting challenges. Comparing north-
south running x-sections, the NAM is the least optimistic on having
ice in the cloud, keeping it relatively shallow for the better part
of the event. Ice eventually does become more likely due to the cold
influx of air from the north. The GFS is the most robust with
deepening the saturation while the EC lies somewhere inbetween.
Bufkit sounds tell a bit different story though, with ice not as
certain in the GFS through Sat morning. There is a concern with some
erosion in the cloud layer from the north, but with strong lift and
a good moisture source, think some of that could be overcome. Will
let consensus solution dictate both ice and temp.
3)What's going to fall: a) rain, b) freezing rain, c) snow, d)
sleet, or e) all of the above. E is the best choice here as the
complex ice in cloud and temp questions make nearly all pcpn types
possible/probable. Pinpointing location, timing presently a fair
amount of challenges. At this time, icing looking like a good bet
later tonight through Sat morning, especially around the 1-90
corridor. Road temps could come into play and limit some freezing -
even at night. Meanwhile, if temps do not cool as quickly overnight
(dew point rises compared to cold air influx), the main icing band
could shift a bit north.
Snow looks like the main pcpn type north of highway 29 in Wisconsin,
with snow then more widespread Sat night into Sun.
For amounts, snow from 6 to 12 inches in the current forecast,
highest up in Clark/Taylor counties. Icing 1/4 inch or greater in
the I-90 corridor.
These amounts are rather volatile as even a slight change in the
ice/temp concerns will flip a pcpn type from one to another or to
something completely different.
4)Wind: adding insult to injury, the pressure gradient tightens
today, staying tight through Sunday. Strong east/northeast from 15
to 25 mph with gusts into the lower 30s will be common. Despite
relatively low snow ratios, there could be some drifting/blowing in
unsheltered/wind prone areas (southeast MN/northeast IA, ridgetops).
In addition, if freezing rain manifests for a prolonged period,
accumulations + wind could lead to tree damage and potential power
outages.
.LONG TERM...(Monday through Thursday)
Issued at 300 AM CDT Fri Apr 13 2018
Decent agreement between the GFS and EC with spinning an upper level
trough across through portions of the region Tue night/Wed. GFS is a
bit more north/elongated while the EC trends south and more compact.
Both would bring a pcpn threat, with the EC leaning more toward
snow.
For temps, the start of the new work week still looks cold, with the
GFS suggesting a moderation toward the seasonable normals before the
week is out. The EC is more pessimistic, staying cold until perhaps
the following weekend. Confidence low in these details and will go
with the blend to detail temp forecast.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Apr 13 2018
Based on latest radar trends, a period of TSRA to spread across the
KLSE area in the 1230-14z time frame, otherwise convection/TSRA at
the taf sites appears more isolated and difficult to time today into
this evening. Left later mentions of TSRA out of tafs for now.
Otherwise, much of this period will be dominated by MVFR/IFR cigs/
vsbys in RA/BR. Short periods early this morning with some VFR
conditions before deeper moisture and lift arrive, with widespread
rain and the lower cigs expected to spread across the area thru the
morning, then remain this afternoon and tonight. Pressure gradient
tightens over the area for increasing and brisk/gusty NE 15-
25kt g30-40kt winds today/tonight.
&&
.HYDROLOGY...(Today through Saturday)
Issued at 300 AM CDT Fri Apr 13 2018
Rainfall amounts of 1 to locally over 2 inches remain likely today
thru Saturday. By Saturday night much of the precipitation is
expected to be snow. Soils remain at least partially frozen,
especially north of I-90, or are wet from recent snowmelt. Due to
this, a higher than normal percentage of the rainfall expected to
runoff, producing ponding of water in low spots and cause river
rises. Flooding remains a concern later today thru the weekend into
early next week on some area rivers and streams, especially if the
rainfall totals are closer to the 2 inches, or the rain falls in a
shorter period of time. Please continue to monitor forecasts
closely, especially if you have interests along or live near a river
or stream.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
for WIZ054-055.
Winter Storm Watch from late tonight through Sunday evening for
WIZ032>034-041>044-053.
Winter Storm Watch from this evening through Sunday evening for
WIZ017-029.
MN...Winter Storm Watch from late tonight through Sunday evening for
MNZ079-086>088-094>096.
IA...Winter Storm Watch from Saturday morning through Sunday evening
for IAZ008>011-018-019.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
HYDROLOGY...RRSHazardous weather outlook, Apr 13, 6:56 AM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 656 AM CDT Fri Apr 13 2018 WIZ017-029-141100- Taylor-Clark- 656 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight A Winter Storm Watch is in effect tonight. Snow to a wintry mix, including freezing rain, is expected tonight. 1 to 3 inches of snow is possible along with a glaze of ice. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch remains in effect through Sunday. Snow will continue to fall across the area into Sunday, with additional amounts from 6 to 9 inches possible. Freezing rain could mix in from time to time Saturday, resulting in an additional glaze of ice. Travel impacts could be significant. Motorists should plan ahead, know the forecast, and avoid travel if conditions warrant. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1:30 this afternoon. MNZ079-086>088-094>096-WIZ032>034-041>044-053-141100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 656 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and western into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today into this evening along and south of Interstate 90. Small hail and lightning will be the main threat. A Winter Storm Watch is in effect for late tonight. Rain will transition to a wintry mix overnight, which could lead to 1/10 of an inch of ice. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch remains in effect through Sunday. A wintry mix will continue to fall across the area Saturday, gradually transitioning to mainly snow for Sunday. Additional icing around 1/4 inch is possible, with much of the icing occurring Saturday. Snowfall of 4 to 7 inches is possible. Travel impacts could be significant. Motorists should plan ahead, know the forecast, and avoid travel if conditions warrant. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1:30 this afternoon. IAZ008>011-018-019-WIZ054-055-141100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Crawford- Richland- 656 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible today and this evening. Small hail and lightning are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will transition to a wintry mix on Saturday, persisting through Saturday night, gradually transitioning to all snow later on Sunday. Icing under 1/4 of an inch is possible, with snowfall from 3 to 5 inches. Some travel impacts are likely. Motorists should plan ahead, know the forecast, and adjust travel if conditions warrant. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1:30 this afternoon. IAZ029-030-WIZ061-141100- Fayette-Clayton-Grant- 656 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible today and this evening. Small hail and lightning are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will transition to a wintry mix Saturday night, persisting on Sunday. A glaze of ice is possible with snowfall from 1 to 3 inches. Some travel impacts are possible. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1:30 this afternoon. Rieck/RRS
In the hours before
Special weather statement, Apr 13, 6:24 AM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service La Crosse WI 624 AM CDT Fri Apr 13 2018 IAZ008>011-018-019-029-MNZ094>096-131330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Austin, Preston, and Caledonia 624 AM CDT Fri Apr 13 2018 ...Scattered Thunderstorms Across Northeast Iowa and Southeast Minnesota This Morning... At 620 AM CDT, an area of scattered thunderstorms was located over portions of northeast Iowa and far southeast Minnesota, moving northeast at 40 mph. The strongest storms are capable of producing pea size to one half inch diameter hail. Numerous reports of hail accumulation have been received from Mitchell and Floyd Counties, including up to one inch 5 miles north of Floyd. Frequent lightning and brief heavy downpours are also expected. If you are in the path of these storms, stay indoors until they pass. Use caution if driving. Roads may be slippery due to ponding of water and hail accumulation. Hollan
Special weather statement, Apr 13, 7:20 AM CDT, 28 minutes before
Special Weather Statement National Weather Service La Crosse WI 720 AM CDT Fri Apr 13 2018 WIZ041-042-053>055-131430- La Crosse-Monroe-Vernon-Crawford-Richland- Including the cities of La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, and Richland Center 720 AM CDT Fri Apr 13 2018 ...Scattered Thunderstorms Headed Into Parts Southwest Wisconsin This Morning... At 715 AM CDT, an area of scattered thunderstorms was located over portions of northeast Iowa and far southeast Minnesota, moving northeast at 45 mph. The strongest storms are capable of producing hail up to 1 inch diameter. Numerous reports of small hail covering the ground have been received from parts of northeast Iowa, along with nickle sized hail southwest of Waukon Iowa. Frequent lightning and brief heavy downpours are also expected. If you are in the path of these storms, stay indoors until they pass. Use caution if driving. Roads may be slippery due to ponding of water and hail accumulation. RRS
Local storm report, Apr 13, 7:25 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM HAIL 1 E FRANKVILLE 43.19N 91.60W
04/13/2018 E0.88 INCH ALLAMAKEE IA PUBLIC
&&Local storm report, Apr 13, 7:26 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL OSSIAN 43.15N 91.76W
04/13/2018 E1.00 INCH WINNESHIEK IA LAW ENFORCEMENT
&&Local storm report, Apr 13, 7:33 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HAIL 2 E FESTINA 43.12N 91.83W
04/13/2018 E0.25 INCH WINNESHIEK IA LAW ENFORCEMENT
2 INCHES OF HAIL ON THE ROAD, SEMI-TRUCK STUCK. PONDED
WATER ON ROADS BETWEEN OSSIAN AND FESTINA.
0714 AM HAIL 2 E FESTINA 43.12N 91.83W
04/13/2018 E0.25 INCH WINNESHIEK IA LAW ENFORCEMENT
2 INCHES OF HAIL ACCUMULATED ON ROAD. SEMI-TRUCK STUCK IN
THE HAIL. PONDED WATER ON ROADS BETWEEN OSSIAN AND
FESTINA.
&&
RODSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:13 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 32 min |
| Apr 13, 8:59 AM CDT | Special Weather Statement | ARX | Richland | 61 min |
| Apr 13, 4:04 PM CDT | Winter Storm Warning | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 4 more | 54 hr |
| Apr 13, 4:04 PM CDT | Winter Weather Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 51 hr |
| Apr 13, 6:56 PM CDT | Special Weather Statement | ARX | Adams, Crawford, Grant, Juneau, La Crosse, Monroe and 2 more | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.